MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, arm 1 was locking up and saying it was not ready and to remove the instrument to continue.The caller received a call from the surgeon after the case was completed.The caller stated that after closing the single-site medium-large clip applier instrument onto the cystic artery it would not allow the surgeon to open the jaws back up.The customer was able to manually open jaws to release the instrument.Customer then swapped over a suction irrigator from arm 3 and had similar problems with it locking up and displaying the message the arm was not ready and to remove the instrument.The intuitive surgical, inc.(isi) technical support engineer (tse) reviewed error logs and found multiple instrument engagement errors on universal surgical manipulator (usm) 1 during the time of the procedure, error 31009, instrument sensors missing.The procedure was completed with no reported injury.Isi followed up with the initial reporter on and obtained the following additional information: the instrument was inspected prior with no noted damage.The type of clips used were medium-large weck clips.The issue occurred on the first clip application attempt.There are no photos or videos available.No tissue was excised due to the event.There was no bleeding due to the event.The patient demographic information was provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the single-site medium-large clip applier instrument to perform failure analysis (fa).Fa could not replicate the customer reported complaint.A review of the system logs showed 4 - 31009 errors relating to recognition failure (instrument sensors missing.A tool was fully detected, but then lost 1 or more but not all of the tool sensors for 3+ seconds on usm1).The instrument was placed on an in-house system.The instrument passed the recognition and engagement tests.The instrument passed the clip test.The grips opened and closed properly.
 
Additional Manufacturer Narrative
The single-site medium-large clip applier instrument has been evaluated by the failure analysis engineer (fae) team.Fae partially confirmed the initial findings.The logs were reviewed and prior to the recognition failure, it was found that the logs indicated that a grip release wrench tool was used on this instrument during the procedure, confirming the customer reported complaint.The instrument was placed on an in-house system and passed recognition and engagement.The grips were able to open and close properly.A clip was installed into the grips and clip application was tested and passed.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18213660
Report Number2955842-2023-20479
Device Sequence Number5671810
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)K10220731
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberK10220731 0021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer01/04/2024
Initial Report FDA Received Date11/27/2023
Supplement Report FDA Received Date02/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/28/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age57 YR
Patient SexUnknown
Patient Weight52 KG
Patient EthnicityNon Hispanic
Patient RaceWhite